Hey folks im needing some advice from some fellow Bipolar peeps. I've decided to come off the meds and do it alone. The weight gain was unbearable. Does any1 else out there have bipolar and manage to cope without meds?
I am not bipolar but a member of my family is. I dont think most Dr.'s would advise stopping medication, but its your body of course. Isn't there an alternative Med with less weight gain? I would seek a second opinion before discontinuing meds. There are so many options there must be one that would work for you.
We opinions from afar cannot make recommendations of the use of drugs or not. This is from a comment someone sent me. Do not know if it has any validity whatever, but since you asked for alternatives. Might do research on Google concerning fish oil, Urinary peroxides and n-butanol or other
"But when he took the fish oil, his symptoms cleared up." ... "Urinary peroxides were found in 87% of the urine samples of the schizophrenics, whereas only 2% of the urine samples of supposedly healthy people contained urinary peroxides. The urinary peroxides meant that the patients would probably benefit from a lipobase such as the n-butanol. Indeed, that is what happened. Patients who hadn't spoken in years began to converse normally."..."Only the n-butanol is effective. Unfortunately, it is considered to be a toxin according to the Material Safety Data Sheet and not to be ingested internally."
Personally I would recommend discipline of mind as a logical testing of one's assumptions,but that is a bit involved.
Hey bipolar girl.
I don't know how severe your mood swings are or whether you skew manic or depressive. Not all bipolars are created equal -- but it sure is a fun condition, isn't it (NOT).
If weight gain is the only concern you have about your meds you are on the wrong meds.
I do hope you are under the care of a good psychiatrist for bipolar. They are the only MDs who can effectively prescribe for bipolar and know which combos will work.
It may be you need a different mood stabilizer, a different antidepressant, or both. It may be a matter of changing the dosage of what you are on. Or adding 1 more to the mix.
There are so many different combinations and it does take time to find the right "cocktail."
Before going off your meds, read up on the effects. If you decide you are going to do that, try tapering down rather than going off cold turkey. You don't want to end up with seizures (that is a VERY REAL possibility -- I've been there accidentally switching one antidepressant prescribed by my PCP for another prescribed by my Ob/Gyn. This is why I am frightened to death of psychotropic drugs prescribed by other specialists. The brain is a complicated organ and the brain of the bipolar is extraordinarily complicated!).
I will also share this with you. I asked my psychiatrist what would happen if I stopped taking my meds. She said that the med cocktail we'd found that works for me would no longer work and she would have to start all over again. But that there was 100% probability that I would sink into a depression.
Not something I was willing to test out...
Hope this helps!
Good luck to you. MM
My mother is bipolar. We no longer talk. She goes off her meds (in fact I'm not even sure the last time she was on them.) She has regular break downs and ends up in hospital at least every year.
I believe that the longer she's off her meds, the more the illness influences her brain and personality. I remember her as a great mum when I was 5. The more break downs she had, the less I recognized her.
Nothing anyone says here will likely influence you; chances are if you're up to this stage then you've already made your decision whether you admit it or not.
However just spare a thought for the people who have to deal with the fallout if going off medication doesn't have the results you hoped for.
I'm glad you're going to think about it before taking any action. My son is 16 and they think he is Bi-polar. They have diagnosed him with Depression and Anxiety and won't say for sure about the bi-polar, but they do have him on a mood stabilizer and an anti-anxiety medication. I personally think you need to talk to your Dr. seriously before you change anything about your medication. There are a lot of problems in just quitting these types of medications without tapering off. Also, part of the problem is, you think you're better because you take the medication, but once you take the meds away it usually all comes back. I know the weight gain is hard to deal with, my son also gained quite a bit, but then it tapered off and now he's been at the same weight, which actually is a healthier weight than he was when he was at his worst, because then he was way too thin. Perhaps your Dr. can change your meds, try another one that might work better, or not make you gain weight. Just talk to your Dr. before making any changes! Good luck!
YOus were all right, but as usual when us bipolars are feeling well we tend to think we know best. I completly crashed and ended up on more medication than i was on to begin with. i guess i just need to realise that weightgain is a small price to pay for sanity. Thankyou for all the advice and comments.
Not taking medication is a common problem with treating Bipolar for doctors 7 a downward spiral of ill health can follow usually quite gradually. Putting on weight usually means that you are consumioing more calories because of increased appetite. Suggest you see a dietition !
by Jennitasia7 years ago
I have Bipolar Disorder; Will I Always Have To Take Medications To Be Normal?I am asking for advice on how to manage Bipolar Disorder without medications. I currently take up to 7 different medications! I am currently...
by schoolgirlforreal6 years ago
In my 20+ years of experience with psychiatrists, I've had doctors who have been very willing to take the patient's input and some who have been reluctant.Sometimes we become aware of a medication that has worked well...
by TheLifeExperiment9 months ago
Are you taking medication for clinical depression?I am probably going to have to get prescribed for depression soon (it runs in the family and I've been experiencing many of the symptoms). Are you taking meds for...
by schoolgirlforreal5 years ago
I've been told all kinds of thingsthat it's not real, that there's no such thing as a chemical imbalance but there has to be...What's your take on it?
by L a d y f a c e7 years ago
I've been on Lithium and Wellbutrin xl for a little under two years now, and I want so badly to be off of them both. Contrary to what some people experience, I've been losing weight since I started taking them. I lost...
by Autumn Keegstra4 years ago
Does anyone think there is anyway to solve depression, without medication??I am definitely in a slump, and really need to get out of it. But I need help. Anti-depressants are always there, just wanted to explore a...
Copyright © 2018 HubPages Inc. and respective owners.
Other product and company names shown may be trademarks of their respective owners.
HubPages® is a registered Service Mark of HubPages, Inc.
HubPages and Hubbers (authors) may earn revenue on this page based on affiliate relationships and advertisements with partners including Amazon, Google, and others.